Florida, 2022

Flooding and Heavy Rain in Florida, March 11 to 12, 2022

March 11 to 12, 2022 · NWS JAX · 5 events in 4 counties and zones

A frontal boundary was draped across north Florida as a strong short wave trough passed overhead. A flood watch was in effect due to already saturated ground where 2-3 inches of rainfall occurred over the past 2 days, prior to the flooding rainfall that occurred with this event.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A frontal boundary was draped across north Florida as a strong short wave trough passed overhead. A flood watch was in effect due to already saturated ground where 2-3 inches of rainfall occurred over the past 2 days, prior to the flooding rainfall that occurred with this event. Flooding occurred in Gainesville near UF. Other areas measured heavy rainfall, some 2 day totals were 7-10 inches in parts of the Suwannee River Valley. A public information statement was issued at 1000 am on Saturday 3/12 with 72 hr rainfall totals which ranged from near 5 inches to near 9 inches across Alachua County (highest measured was 8.82 inches 6 miles WNW of UF). Columbia county recorded the highest local rainfall amount for this event about 1 mile SSE of White Springs of 9.67 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Mar 10, 8:32 PM EST, 3 hours 28 minutes earlier.

Area forecast discussion, Mar 10, 8:32 PM EST, 3 hours 28 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
832 PM EST Thu Mar 10 2022

.UPDATE...

Experiencing at a break in the rain through midnight or so, with
just some low cloudiness and patchy fog. Should see light rainfall
and drizzle begin to fill in after midnight becoming steadier and
heaver toward sunrise. About 10-12 UTC/6 to 8 am should see a
mass if rainfall with embedded thunderstorms begin to move into
the Suwannee VAlley from the Big Bend and Gulf and that will set
the stage for a rainy day with embedded strong to severe
thunderstorms. Later in the day and overnight could see some
nocturnal tornadic activity, especially in interior SE GA and the
Suwannee Valley.

&&

.PREV DISCUSSION [702 PM EST]...

.Near Term.../through Saturday/...

Showers and thunderstorm activity over southeastern counties will
exit to the southeast this afternoon as wave moves away.

Warm frontal boundary will be nearly stationary over NE FL Tonight.
Showers are expected to develop mainly along and north of this
boundary overnight, but coverage and intensity should be on the
lower side. Above normal temperatures expected for Tonight.

For Friday, warm front will lift north into SE GA, and just to the
north of the area late in the day. Waves of energy will move east
northeast along this boundary, bringing bands of showers and storms.
The greatest precipitation chances will slowly migrate north through
the day with the front. While a few strong to severe storms will be
possible during the day light hours, the greatest potential will
come at night. With the warm front moving north across area
temperatures will trend above normal for Friday.

An upper wave will pivot into the southeastern US Friday night,
which will strengthen the surface front and help to push it along.
As the front moves southeast across area Friday night into Saturday
morning, a line of strong to severe storms is expected to develop
along and ahead of it. This line will likely accelerate as the low
to the north intensifies. With the expected strength of convection,
along with speed of this line, there is a significant potential for
severe storms. A few tornadoes can not be ruled out. Temperatures
will likely have a non diurnal trend Friday night, as warm and moist
air surges north into area ahead of front. Many locations could have
the low for the night occur closer to midnight, with readings near
steady or rising overnight.

The front should be southeast of the region around noon Saturday.
High pressure will build from the west northwest Saturday afternoon.
The gradient will be fairly tight between the front and building
high, yielding gusty winds, while precipitation tapers off and
clouds clear from northwest to southeast. The non diurnal
temperature trend will continue through the day Saturday, as highs
will be in the morning, with temperatures falling during the
afternoon. This difference will be most noticeable over coastal
NE FL where temperatures could fall from around 70 in the morning to
the upper 50s by sunset.

.Short Term.../Saturday night through Monday/...

High pressure will build from the northwest Saturday night, then to
the north and northeast Sunday. The high will build more to the
northeast Sunday night into Monday. Dry weather is forecast for
Saturday night through Monday. Models are hinting at an inverted
trough developing Monday, so a few a coastal showers can not be
ruled out.

Temperatures will have a significant swing this period. With mainly
clear skies and cold advection, lows Saturday night in the mid to
upper 20s inland will be common. With the flow from the northwest to
north, the cold air will settle all the way to the coast, with
readings getting down into the lower to mid 30s even at area beach
communities. With expected winds overnight, frost potential will
be limited.

For comparison, many sites will see a 30 to 40 degree difference
between lows Friday night, and Saturday night.

Highs will be below normal on Sunday, with readings generally in the
mid to upper 50s. The warmest spots will be south of KGNV where
highs in the lower 60s are expected. Lows Sunday night will not be
as cold, but still well below normal. And, since the wind will be
lighter there will be a greater chance for inland frost. A
moderating temperature trend will begin on Monday, but highs will
still trend below normal.

.Long Term.../Monday night through Thursday/...

The high will move away to the northeast Monday night. An area of
low pressure will move northeast across area Tuesday into Wednesday
bringing the next significant chance for precipitation. High
pressure will build from the west Wednesday night through Thursday.

Temperatures will be fairly seasonal this period.

.AVIATION...
[Through 00Z Saturday]

Should see a break from the rain and low decks until about 06 UTC
with just some patchy fog in and out of the fields. Rain and
drizzle should begin to fill in again between 06 to 10 UTC and
then a mass of moderate to heavy rainfall, with embedded
thunderstorms, will move in off the Gulf of Mexico between 10-14
UTC. After 14 UTC looking for general rainfall with IFR conditions
and embedded thunderstorms through the day, and have VCTS in the
TAFs continually after 14 utc. Used a PROB30 group to cover the
last six hours of convection.

.Marine...

A frontal boundary will be over the region through Friday, with
waves of energy moving northeast along it. The boundary will move
north late Friday as a warm front, then quickly move southeast
across the area Friday night into Saturday morning as a cold front.
High pressure will build to the northwest Saturday afternoon into
Saturday night, then to the north and northeast Sunday. The high
will move further to the northeast Monday, with low pressure
affecting the area Tuesday into Wednesday. High pressure will build
in from the west Thursday.

Rip Currents: SE GA: Moderate through Friday
              NE FL: Moderate through Friday

&&

.PRELIMINARY POINT TEMPS/POPS...

AMG  60  73  62  66  27 /  50  80 100  40   0
SSI  61  70  63  68  32 /  60 100  90  80   0
JAX  63  77  65  70  29 /  60  90  80  90   0
SGJ  63  77  67  70  36 /  50  80  90  90   0
GNV  64  79  66  71  30 /  60  90  80  90   0
OCF  64  81  67  72  31 /  30  40  80  90   0

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

In the hours before

Special weather statement, Mar 10, 10:50 PM EST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
1050 PM EST Thu Mar 10 2022

FLZ020-021-023-024-030-031-035-122-124-125-132-136-222-225-232-
236-325-425-GAZ132>136-149-151>154-162-163-165-166-250-264-350-
364-111000-
Hamilton-Suwannee-Baker-Inland Nassau-Union-Bradford-Gilchrist-
Northern Columbia-Coastal Nassau-Coastal Duval-Eastern Clay-
Eastern Alachua-Southern Columbia-Trout River-Western Clay-
Western Alachua-South Central Duval-Western Duval-Coffee-
Jeff Davis-Bacon-Appling-Wayne-Atkinson-Pierce-Brantley-
Inland Glynn-Coastal Glynn-Echols-Clinch-Inland Camden-
Coastal Camden-Northern Ware-Northeastern Charlton-Southern Ware-
Western Charlton-
Including the cities of Jasper, Jennings, West Lake, Belmont,
White Springs, Houston, Live Oak, McAlpin, Newburn,
Suwannee Springs, Macclenny, Olustee, Ratliff, Hilliard,
Kings Ferry, Bryceville, Lake Butler, Starke, New River, Trenton,
Winfield, Suwannee Valley, Amelia City, Fernandina Beach, Yulee,
Arlington, Jacksonville, Oceanway, Tallyrand, Orange Park,
Green Cove Springs, Gainesville, Gainesville Airport,
Newnans Lake, Columbia, Lake City, Oleno State Park, Lulu,
Watertown, Doctors Inlet, Lakeside, Bellair, Middleburg,
High Springs, Newberry, Archer, Ortega, Riverside, San Marco,
Normandy, Douglas, Hazlehurst, Alma, New Lacy, Baxley,
Pine Grove, Plant Hatch, Doctortown, Gardi, Jesup, Axson,
Pearson, Willacoochee, Blackshear, Atkinson, Hickox, Hortense,
Nahunta, Raybon, Waynesville, Hoboken, Thalmann, Jekyll Island,
Glynn Haven, Sea Island, St. Simons, Country Club Estate,
Dock Junction, Needmore, Statenville, Homerville, Colesburg,
Tarboro, Waverly, Woodbine, Dover Bluff, Kingsland, Dungeness,
Needham, Waycross, Winokur, Folkston, St. George, Homeland,
Race Pond, and Stephen Foster State Park
1050 PM EST Thu Mar 10 2022

...PATCHY DENSE FOG TONIGHT...

Patchy dense fog has developed across parts of northeast FL and
southeast GA. Local visibilities of half a mile or less are
expected at times tonight.

The nature of the fog is such that visibilities will vary greatly
over short distances. If driving, slow down and leave extra
distance ahead of you in case a sudden stop is needed. Motorists
should be alert for these rapidly changing conditions through
sunrise.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood, 2 heavy rain. Local standard time, as filed.

Heavy Rain, St. Johns

When
March 11, 12:00 AM EST to 6:00 PM EST
Where
St. Johns County, 1.93 mi WNW of Bakersville
Reported by
Trained Spotter
Coordinates
29.910, -81.510

A spotter measured a daily rainfall total of 4 inches.

Heavy Rain, Suwannee

When
March 11, 5:11 AM EST to March 12, 5:11 AM EST
Where
Suwannee County, 8.98 mi S of Lancaster
Reported by
Mesonet
Coordinates
30.120, -83.200

Measured storm total rainfall over 24 hrs was 7.27 inches. Of this total, 3.21 inches occurred on March 11th. Since midnight on 3/12, 4.06 inches had fallen through 5:15 am. Other sites in the area measured about 7 inches of storm total rainfall. Reports of some street flooding along U.S. Highway 90 and County Road 136 in Live Oak were relayed by County 911/Dispatch.

Flood, Alachua

When
March 11, 12:30 PM EST to 5:00 PM EST
Where
Alachua County, 1.52 mi W of Gainesville West to 1.8 mi W of Gainesville West
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
29.650, -82.355

At 2:38 pm, the Florida State Watch office relayed a report that State Road 26 eastbound (also known as West University Avenue) was closed between SW 23rd Drive and SW 23rd Terrace due to flood water. Between 12:30 pm and 5 pm, 3 inches of rainfall was measured at the University of Florida CoCoRAHS station that was near the flooded area. The daily storm total rainfall for this location was 4.79 inches of rainfall.

Flood, Suwannee

When
March 12, 5:51 AM EST
Where
Suwannee County, 0.16 mi S of Live Oak to Live Oak
Cause
Heavy Rain
Reported by
State Official
Coordinates
30.298, -82.980

Delete this.

Flood, Duval

When
March 12, 11:02 AM EST
Where
Duval County, 2.78 mi SE of Simpson Yard to 2.74 mi SE of Simpson Yard
Cause
Heavy Rain
Reported by
State Official
Coordinates
30.318, -81.701

The FL State Watch office relayed a report that the U.S. Highway 17 on-ramp had to be closed to Interstate 10 due to flood water. There were no injuries reported.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2022Every state in 2022This day in weather historyWarnings in Florida, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1007332, 1007335, 1007330, 1007333, 1007334.